Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 123, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 2, 2011, 9:42 PM EDT for 9 counties in South Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2011, 9:42 PM EDT (01:42 UTC)
- Expired
- Jun 2, 2011, 10:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 78 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 9:42 PM EDT | TSTM WND DMG | Neeses, SC | TREES IN ROADWAY ON US 321 NEAR NEESES REPORTED BY HWY PATROL |
| Jun 2, 9:49 PM EDT | TSTM WND DMG | 8 Nw Brookdale, SC | TREES IN ROADWAY REPORTED BY HWY PATRAL NEAR BURKE ROAD AND KINLEY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3829 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
280
WUUS52 KCAE 030142
SVRCAE
SCC003-009-011-017-027-063-075-079-085-030230-
/O.NEW.KCAE.SV.W.0123.110603T0142Z-110603T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
942 PM EDT THU JUN 2 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1030 PM EDT
* AT 937 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COMPLEX OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED FROM NEAR SPRINGFIELD TO ORANGEBURG TO PINEWOOD. STRONG
WINDS WILL OCCUR ON THE LEADING EDGE OF THE STORM COMPLEX. THE
COMPLEX WAS MOVING SOUTH AT 35 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WILLISTON...SUMTER...
SUMMERTON...ST. MATTHEWS...SOUTH SUMTER...ORANGEBURG...MILLWOOD...
MANNING...HOLLY HILL...ELLOREE...DENMARK...BROOKDALE...
BRANCHVILLE...BOWMAN...BLACKVILLE...BARNWELL AND BAMBERG
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3350 8009 3349 8014 3346 8014 3345 8022
3330 8025 3326 8029 3326 8041 3333 8051
3313 8088 3309 8088 3309 8095 3303 8107
3312 8119 3310 8129 3320 8160 3347 8154
3378 8101 3396 8041 3390 8016 3367 8000
TIME...MOT...LOC 0140Z 340DEG 33KT 3330 8074
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 7:55 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 2, 7:55 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 755 PM EDT THU JUN 2 2011 .SYNOPSIS... AN UPPER LEVEL RIDGE WILL REMAIN OVER THE REGION...KEEPING ABOVE NORMAL TEMPERATURES ACROSS THE AREA. A WEAK COLD FRONT ACROSS THE AREA THIS EVENING WILL MOVE SLOWLY SOUTH THROUGH FRIDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... AIRMASS BECAME VERY UNSTABLE OVER THE REGION THIS AFTERNOON. LAPS BSCAPES WERE AROUND 4500 J/KG AND LAPS LIS -9/-10. LARGE DEVELOPING MCS COMPLEX MOVING SOUTH AND SOUTHEAST INTO FORECAST AREA. GSP HAD SEVERAL SVR WARNINGS TO THE NORTH AND CAE ISSUED SOME AS WELL. SEVERAL BOUNDARIES...OUTFLOWS FROM STORMS...A WEAK FRONTAL BOUNDARY AND POSSIBLY A SEA BREEZE SERVED AS FOCUS MECHANISMS FOR STORM DEVELOPMENT DURING THE LATE AFTERNOON AND EARLY EVENING HOURS ACROSS THE FORECAST AREA. UPPED POPS TO 40-50 PERCENT NORTHWEST PART AND WEST PART OF AREA WHERE THE COMPLEX WAS HEADING. STILL KEPT 20-30 PERCENT POPS OTHER LOCATIONS. IT LOOKS LIKE THE STRONGEST ACTIVITY WILL BE EARLY THIS EVENING AS SUN GOES DOWN AND A LOT OF THE ENERGY WILL WEAKEN. OTHERWISE...GFS MOS TEMPERATURE COOL BIAS SO STAYED ON THE WARM SIDE OF CONSENSUS. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... FRONT WILL REMAIN NEARLY STATIONARY NEAR THE NORTHERN PART OF OUR FA FRIDAY...OR PERHAPS PUSH SOUTH A LITTLE. MODELS INDICATE UPPER HIGH CENTERED TO OUR WEST...WITH SIGNIFICANT SHORTWAVE ENERGY ROTATING SOUTH INTO OUR REGION FRIDAY AFTERNOON AND EVENING. COMBINATION OF FRONT AND SEA BREEZE BOUNDARIES...SUFFICIENT ATMOSPHERIC MOISTURE...DAYTIME HEATING...AND UPPER LIFT WILL LEAD TO SCATTERED THUNDERSTORMS. UPPER ENERGY WILL PUSH TO OUR SOUTH SATURDAY...AND UPPER HIGH WILL BUILD TO THE EAST SOME. ATMOSPHERE ALSO APPEARS WILL BE A LITTLE DRIER. SO POPS WILL BE REDUCED TO SLIGHT CHANCE SATURDAY. && .LONG TERM /SUNDAY THROUGH THURSDAY/... ON SUNDAY AND MONDAY...THE UPPER HIGH WILL RETREAT A LITTLE TO THE WEST WHILE UPPER ENERGY SHIFTS DOWN THE EAST COAST AND MID ATLANTIC...STAYING MAINLY TO OUR N/NE. ATMOSPHERIC MOISTURE APPEARS TO GRADUALLY PICK BACK UP A TAD...THOUGH FORECAST SOUNDINGS STILL INDICATE FAIRLY HIGH CONVECTIVE TEMPS AND LFCS. THINK SLIGHT CHANCE POPS LOOKS OK. BY MID WEEK...UPPER HIGH BUILDS BACK TO THE EAST A LITTLE...BUT REMAINING GENERALLY WEAK...IN BETWEEN CLOSED LOWS OVER THE NW ATLANTIC AND NORTHERN ROCKIES. APPEARANCE OF ONLY SUBTLE FEATURES AT THE SURFACE THROUGH THE PERIOD. ATMOSPHERIC MOISTURE APPEARS TO REMAIN FAIRLY CONSTANT...AND SUFFICIENT ENOUGH FOR SLIGHT CHANCE POPS THROUGH THE PERIOD. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... AIR MASS BECOMING EXTREMELY UNSTABLE THIS AFTERNOON. WEAK FRONT ACROSS CENTRAL SOUTH CAROLINA THIS AFTERNOON...SEA BREEZE AND STORM OUTFLOW BOUNDARIES PROVIDED A FOCUS FOR SCATTERED THUNDERSTORMS THIS EVENING AS IT MOVES SLOWLY SOUTH. WILL INCLUDE TEMPO GROUPS 00Z-03Z FOR THUNDERSTORMS THIS EVENING MIDLANDS NEAR CAE...CUB AND OGB AS ACTIVITY MOVES SOUTH. WILL INCLUDE CB REMARK TO THE WEST AT AGS AND DNL WHERE ACTIVITY IS NOT AS LIKELY. MAINLY VFR CONDITIONS EXPECTED BUT BRIEF IFR-MVFR CONDITIONS MAY DEVELOP IN THUNDERSTORM ACTIVITY. MVFR VSBYS IN FOG POSSIBLE NEAR SUNRISE FRIDAY AND MAYBE SOME IFR VSBYS IN FOG AT NORMALLY LOWER LOCATIONS LIKE AGS AND OGB. ALSO SOME SCATTERED TO BROKEN STRATUS IS POSSIBLE NEAR 1 KFT AS NOCTURNAL JET MAY ADVECT SOME STRATUS IN OVER THE REGION. AFTER 13Z FRIDAY...MAINLY VFR CONDITIONS BUT AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE AGAIN WITH BRIEF IFR-MVFR CONDITIONS. EXTENDED AVIATION OUTLOOK...SOME MVFR FOG POSSIBLE EARLY MORNING. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS... NEAR TERM...07 SHORT TERM... LONG TERM... AVIATION...07
Hazardous weather outlook, Jun 2, 4:34 AM EDT, 17 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 434 AM EDT THU JUN 2 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 434 AM EDT THU JUN 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AS A FRONTAL BOUNDARY STALLS OVER THE REGION. HEAT INDICES WILL APPROACH 100 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 2, 9:20 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
920 PM EDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 10 NNE COLUMBIA 34.17N 80.80W
06/02/2011 E1.00 INCH KERSHAW SC PUBLIC
PUBLIC REPORTED ONE INCH HAIL NEAR LUGOFF.
&&
VAUGHANLocal storm report, Jun 2, 9:28 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
928 PM EDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND GST 3 W CAYCE 33.96N 81.12W
06/02/2011 M52 MPH LEXINGTON SC ASOS
A WIND GUSTS OF 52 MPH WAS REPORTED AT THE COLUMBIA METRO
AIRPORT.
&&
VAUGHANLocal storm report, Jun 2, 9:29 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
929 PM EDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL COLUMBIA 34.04N 80.89W
06/02/2011 E1.00 INCH RICHLAND SC PUBLIC
1 INCH HAIL REPORTED BY PUBLIC IN COLUMBIA.
0846 PM TSTM WND DMG 4 SSE RED BANK 33.88N 81.22W
06/02/2011 LEXINGTON SC LAW ENFORCEMENT
TREE IN ROADWAY NEAR PLEASANT VIEW RD AND SC 6 REPORTED
BY HIGHWAY PATROL.
0847 PM TSTM WND DMG 2 E SWANSEA 33.74N 81.07W
06/02/2011 LEXINGTON SC LAW ENFORCEMENT
TREE IN ROADWAY NEAR SC 6 AND SARDIS CHURCH RD REPORTED
BY HWY PATROL
&&
KILMERLocal storm report, Jun 2, 9:30 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
930 PM EDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND GST 4 NE CAYCE 33.99N 81.00W
06/02/2011 M45 MPH RICHLAND SC ASOS
A WIND GUSTS OF 45 MPH WAS RECORDED AT COLUMBIA OWENS
FIELD AIRPORT.
&&
VAUGHANLocal storm report, Jun 2, 9:33 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
933 PM EDT THU JUN 2 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG IRMO 34.14N 81.20W
06/02/2011 RICHLAND SC PUBLIC
TREES DOWN.
&&
NNNNLocal storm report, Jun 2, 9:34 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
934 PM EDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 5 WNW IRMO 34.11N 81.27W
06/02/2011 M53 MPH RICHLAND SC OFFICIAL NWS OBS
THE NWS STATION AT FLOTILLA ISLAND REPORTED A WIND GUST
OF 53 MPH.
&&
VAUGHANThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 8:37 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Orangeburg, Richland, Sumter | 53 min |
| Jun 2, 9:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 3 more | 45 min |
| Jun 2, 10:35 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 40 min |
| Jun 2, 11:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 62 min |
| Jun 3, 12:41 AM EDT | Special Weather Statement | CAE | Lexington | 49 min |
| Jun 3, 2:34 AM EDT | Special Weather Statement | CAE | Lexington | 41 min |
| Jun 3, 3:13 AM EDT | Special Weather Statement | CAE | Lexington, Saluda | 62 min |
| Jun 3, 3:59 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 46 min |
| Jun 3, 4:26 AM EDT | Special Weather Statement | CAE | Lexington | 49 min |
| Jun 3, 5:15 AM EDT | Special Weather Statement | CAE | Lexington | 45 min |
| Jun 3, 6:03 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 42 min |
| Jun 3, 6:48 AM EDT | Special Weather Statement | CAE | Fairfield | 42 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.